Alert archive / Michigan / Wind Advisories in 2008

Wind Advisory 9, NWS Gaylord, MI

December 27, 20086 counties in Michigan

NWS Gaylord, MI issued this wind advisory at Dec 27, 2008, 4:20 PM EST for 6 counties in Michigan. It took effect at Dec 28, 2008, 5:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 4:20 PM EST (21:20 UTC)
In effect from
Dec 28, 2008, 5:00 AM EST
Expired
Dec 28, 2008, 2:09 PM EST
In force
9 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI, Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 94 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KAPX 272120
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
420 PM EST SAT DEC 27 2008

MIZ024-030-035-036-041-042-280500-
/O.NEW.KAPX.WI.Y.0009.081228T1000Z-081228T2200Z/
/O.CON.KAPX.FG.Y.0011.000000T0000Z-081228T0600Z/
ALPENA-ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ALPENA...HARRISVILLE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
420 PM EST SAT DEC 27 2008

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 5 PM EST SUNDAY. A
DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY. 

WARM AIR OVER THE COLD SNOW PACK WILL LEAD TO WIDESPREAD DENSE
FOG THROUGH A GOOD PORTION OF TONIGHT. ALTHOUGH SOME THINNING OF
THE FOG IS POSSIBLE AT TIMES...VISIBILITIES LESS THAN ONE QUARTER
MILE WILL BE COMMON LEADING TO HAZARDOUS TRAVEL CONDITIONS.

IF DRIVING...SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY
OF DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU.

THEN ON SUNDAY...LOW PRESSURE WILL QUICKLY INTENSIFY OVER NORTHER
MICHIGAN SUNDAY MORNING BEFORE TRACKING INTO CANADA BY SUNDAY
AFTERNOON. AS THIS OCCURS...VERY GUSTY WESTERLY WINDS WILL DEVELOP
SUNDAY MORNING WITH FREQUENT GUSTS UP TO 45 MPH POSSIBLE. WINDS
WILL REMAIN GUSTY BUT DIMINISH SOME FOR THE AFTERNOON.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MIZ008-015>023-025>029-031>034-280500-
/O.CON.KAPX.FG.Y.0011.000000T0000Z-081228T0600Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-
LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...NORTHPORT...
MANCELONA...GAYLORD...ATLANTA...FRANKFORT...TRAVERSE CITY...
KALKASKA...GRAYLING...MIO...MANISTEE...CADILLAC...LAKE CITY...
HOUGHTON LAKE
420 PM EST SAT DEC 27 2008

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY...

A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY. 

WARM AIR OVER THE COLD SNOW PACK WILL LEAD TO WIDESPREAD DENSE
FOG THROUGH A GOOD PORTION OF TONIGHT. ALTHOUGH SOME THINNING OF
THE FOG IS POSSIBLE AT TIMES...VISIBILITIES LESS THAN ONE QUARTER
MILE WILL BE COMMON LEADING TO HAZARDOUS TRAVEL CONDITIONS.

IF DRIVING...SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY
OF DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU.

$$

ADAM
5 follow-up statements
000 
WWUS73 KAPX 280250
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
950 PM EST SAT DEC 27 2008

MIZ016-019>021-025>027-031>033-280400-
/O.CAN.KAPX.FG.Y.0011.000000T0000Z-081228T0600Z/
EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-GRAND TRAVERSE-KALKASKA-
MANISTEE-WEXFORD-MISSAUKEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
MANCELONA...FRANKFORT...TRAVERSE CITY...KALKASKA...MANISTEE...
CADILLAC...LAKE CITY
950 PM EST SAT DEC 27 2008

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE DENSE
FOG ADVISORY. 

$$

MIZ024-030-035-036-041-042-281100-
/O.CON.KAPX.FG.Y.0011.000000T0000Z-081228T0600Z/
/O.CON.KAPX.WI.Y.0009.081228T1000Z-081228T2200Z/
ALPENA-ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ALPENA...HARRISVILLE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
950 PM EST SAT DEC 27 2008

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM EST SUNDAY...

A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY. A
WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM EST SUNDAY. 

WARM AIR OVER THE COLD SNOW PACK HAS PRODUCED AREAS OF DENSE FOG.
THE FOG IS EXPECTED TO RELENT LATER TONIGHT. VISIBILITIES LESS
THAN ONE QUARTER MILE WILL BE COMMON UNTIL THE FOG DISSIPATES. 

IF DRIVING...SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY
OF DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU.

THEN ON SUNDAY...LOW PRESSURE WILL QUICKLY INTENSIFY OVER NORTHER
MICHIGAN SUNDAY MORNING BEFORE TRACKING INTO CANADA BY SUNDAY
AFTERNOON. AS THIS OCCURS...VERY GUSTY WESTERLY WINDS WILL
DEVELOP SUNDAY MORNING WITH FREQUENT GUSTS UP TO 45 MPH POSSIBLE.
WINDS WILL REMAIN GUSTY BUT DIMINISH SOME FOR THE AFTERNOON.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MIZ008-015-017-018-022-023-028-029-034-280600-
/O.CON.KAPX.FG.Y.0011.000000T0000Z-081228T0600Z/
CHIPPEWA-MACKINAC-CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-
CRAWFORD-OSCODA-ROSCOMMON-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
CHEBOYGAN...ROGERS CITY...GAYLORD...ATLANTA...GRAYLING...MIO...
HOUGHTON LAKE
950 PM EST SAT DEC 27 2008

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY...

A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY. 

WARM AIR OVER THE COLD SNOW PACK HAS PRODUCED AREAS OF DENSE FOG.
THE FOG IS EXPECTED TO RELENT LATER TONIGHT. VISIBILITIES LESS
THAN ONE QUARTER MILE WILL BE COMMON UNTIL THE FOG DISSIPATES. 

IF DRIVING...SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY
OF DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU.

$$

JZ
000 
WWUS73 KAPX 280441
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1141 PM EST SAT DEC 27 2008

MIZ024-030-035-036-041-042-281100-
/O.CAN.KAPX.FG.Y.0011.000000T0000Z-081228T0600Z/
/O.CON.KAPX.WI.Y.0009.081228T1000Z-081228T2200Z/
ALPENA-ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ALPENA...HARRISVILLE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
1141 PM EST SAT DEC 27 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM EST SUNDAY...
...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE DENSE
FOG ADVISORY. A WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM
EST SUNDAY. 

ON SUNDAY...LOW PRESSURE WILL QUICKLY INTENSIFY OVER NORTHER
MICHIGAN SUNDAY MORNING BEFORE TRACKING INTO CANADA BY SUNDAY
AFTERNOON. AS THIS OCCURS...VERY GUSTY WESTERLY WINDS WILL DEVELOP
SUNDAY MORNING WITH FREQUENT GUSTS UP TO 45 MPH POSSIBLE. WINDS
WILL REMAIN GUSTY BUT DIMINISH SOME FOR THE AFTERNOON.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MIZ017-018-022-023-028-029-034-280545-
/O.CAN.KAPX.FG.Y.0011.000000T0000Z-081228T0600Z/
CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-CRAWFORD-OSCODA-
ROSCOMMON-
INCLUDING THE CITIES OF...CHEBOYGAN...ROGERS CITY...GAYLORD...
ATLANTA...GRAYLING...MIO...HOUGHTON LAKE
1141 PM EST SAT DEC 27 2008

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE DENSE
FOG ADVISORY. 

$$

MIZ008-015-281000-
/O.EXT.KAPX.FG.Y.0011.000000T0000Z-081228T1000Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
1141 PM EST SAT DEC 27 2008

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 5 AM EST SUNDAY...

THE DENSE FOG ADVISORY IS NOW IN EFFECT UNTIL 5 AM EST SUNDAY. 

WARM AIR OVER THE COLD SNOW PACK HAS PRODUCED AREAS OF DENSE FOG.
THE FOG IS EXPECTED TO RELENT LATER TONIGHT. VISIBILITIES LESS
THAN ONE QUARTER MILE WILL BE COMMON UNTIL THE FOG DISSIPATES.

IF DRIVING...SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY
OF DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU.

$$

JZ
000 
WWUS73 KAPX 280822
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
322 AM EST SUN DEC 28 2008

MIZ008-015-280930-
/O.CAN.KAPX.FG.Y.0011.000000T0000Z-081228T1000Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
322 AM EST SUN DEC 28 2008

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE DENSE
FOG ADVISORY. 

WIDESPREAD DENSE FOG IS NO LONGER OCCURRING AND VISIBILITIES WILL
ONLY IMPROVE THROUGH DAYBREAK.

$$

MIZ041-042-282200-
/O.UPG.KAPX.WI.Y.0009.081228T1000Z-081228T2200Z/
/O.NEW.KAPX.HW.W.0001.081228T1000Z-081228T2200Z/
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...GLADWIN...STANDISH
322 AM EST SUN DEC 28 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

INTENSIFYING LOW PRESSURE LIFTING UP THROUGH NORTHERN MICHIGAN
WILL ALLOW A POWERFUL COLD FRONT TO BLAST THROUGH THE AREA EARLY
THIS MORNING. AS THIS OCCURS...VERY GUSTY WESTERLY WINDS WILL
DEVELOP...WITH FREQUENT GUSTS IN THE 40 TO 50 MPH RANGE THROUGH
THE MORNING. GUSTS ARE EXPECTED TO REACH 60 MPH FOR A BRIEF TIME
AROUND DAYBREAK. WINDS WILL REMAIN GUSTY BUT DIMINISH SOME THROUGH
THE AFTERNOON.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. THESE WINDS CAN LEAD TO PROPERTY DAMAGE AND MAKE
DRIVING A HIGH PROFILE VEHICLE DIFFICULT.

$$

MIZ024-030-035-036-282200-
/O.CON.KAPX.WI.Y.0009.081228T1000Z-081228T2200Z/
ALPENA-ALCONA-OGEMAW-IOSCO-
INCLUDING THE CITIES OF...ALPENA...HARRISVILLE...WEST BRANCH...
TAWAS CITY
322 AM EST SUN DEC 28 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

INTENSIFYING LOW PRESSURE LIFTING UP THROUGH NORTHERN MICHIGAN
WILL ALLOW A POWERFUL COLD FRONT TO BLAST THROUGH THE AREA EARLY
THIS MORNING. AS THIS OCCURS...VERY GUSTY WESTERLY WINDS WILL
DEVELOP...WITH FREQUENT GUSTS IN THE 40 TO 50 MPH RANGE THROUGH
THE MORNING. GUSTS MAY BE ABLE TO TOP OUT AT 55 MPH. WINDS WILL
REMAIN GUSTY BUT DIMINISH SOME THROUGH THE AFTERNOON.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

SD
000 
WWUS73 KAPX 281654
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1154 AM EST SUN DEC 28 2008

MIZ041-042-282200-
/O.CAN.KAPX.HW.W.0001.000000T0000Z-081228T2200Z/
/O.EXA.KAPX.WI.Y.0009.000000T0000Z-081228T2200Z/
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...GLADWIN...STANDISH
1154 AM EST SUN DEC 28 2008

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THIS
WIND ADVISORY REPLACES THE HIGH WIND WARNING PREVIOUSLY IN EFFECT.

WEST WINDS WILL GUST TO BETWEEN 40 AND 50 MPH THROUGH MID
AFTERNOON. THOUGH THE WINDS WILL REMAIN GUSTY...THEY ARE EXPECTED
TO DIMINISH SOME BY MID TO LATE AFTERNOON.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MIZ024-030-035-036-282200-
/O.CON.KAPX.WI.Y.0009.000000T0000Z-081228T2200Z/
ALPENA-ALCONA-OGEMAW-IOSCO-
INCLUDING THE CITIES OF...ALPENA...HARRISVILLE...WEST BRANCH...
TAWAS CITY
1154 AM EST SUN DEC 28 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

WEST WINDS WILL GUST TO BETWEEN 40 AND 50 MPH THROUGH MID
AFTERNOON. THOUGH THE WINDS WILL REMAIN GUSTY...THEY ARE EXPECTED
TO DIMINISH SOME BY MID TO LATE AFTERNOON.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KAPX 281909
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
209 PM EST SUN DEC 28 2008


MIZ024-030-035-036-041-042-282015-
/O.CAN.KAPX.WI.Y.0009.000000T0000Z-081228T2200Z/
ALPENA-ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ALPENA...HARRISVILLE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
209 PM EST SUN DEC 28 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WIND
ADVISORY. 

STRONGEST WINDS HAVE DIMINISHED ACROSS THE REGION...AND WILL
CONTINUE TO DO SO THROUGH THE REST OF THE AFTERNOON.

$$

ADAM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Dec 27, 4:00 PM EST, 20 minutes earlier.

Area forecast discussion, Dec 27, 4:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EST SAT DEC 27 2008

.SYNOPSIS.../ISSUED AT 400 PM/

LOW PRESSURE WILL TRACK UP INTO LOWER MICHIGAN TONIGHT...THEN
RAPIDLY INTENSIFY OVER THE STATE SUNDAY MORNING BEFORE TRACKING
FURTHER INTO CANADA. AS THIS OCCURS...A STRONG COLD FRONT WILL BLAST
INTO THE GRAND TRAVERSE BAY REGION AROUND DAYBREAK THEN PLOW
THROUGH THE REMAINDER OF NORTHERN MICHIGAN SUNDAY MORNING. SNOWFALL
IS EXPECTED TO BREAK OUT ACROSS EASTERN UPPER AND MAINLY NORTHWEST
LOWER MICHIGAN...WHILE WINDS INCREASE TO GUSTS IN THE 30 TO 40 MPH
RANGE. NEAR BLIZZARD CONDITIONS ARE POSSIBLE WITH SOME ACCUMULATING
SNOWFALL. TEMPERATURES ON SUNDAY WILL RAPIDLY DROP FROM 40S EARLY IN
THE MORNING INTO THE 20S BY AFTERNOON. THE SNOW AND STRONGEST WINDS
WILL QUICKLY DIMINISH SUNDAY AFTERNOON...ALTHOUGH WINDS WILL STAY ON
THE GUSTY SIDE THROUGH THE DAY.

ADAM

&&

.SHORT TERM.../ISSUED AT 400 PM/...TONIGHT

POTENT SRN STREAM SHORT WAVE NOW TRACKING QUICKLY INTO THE MID
MISSISSIPPI RIVER VALLEY THIS AFTERNOON. COMBINED WITH ASSOCIATED
STRONG UPPER JET DYNAMICS ALSO PUNCHING UP TOWARD THE REGION...
SURGE OF HEAVIEST RAINFALL NOW HEADING TOWARD NRN MICHIGAN FOR
TONIGHTS WEATHER...ALONG WITH A FEW EMBEDDED BOWING TSTM SEGMENTS
TAKING AIM ON SRN LOWER MICHIGAN. SO TONIGHTS WEATHER IS PRETTY
STRAIGHT FORWARD...CATEGORICAL RAIN FOR ALL AND A CHANCE FOR THUNDER
ACROSS A GOOD PORTION OF NRN LOWER MICHIGAN. FIRST OFF IN THE
HEADLINE DEPARTMENT...HAVE ALREADY EXTENDED DENSE FOG ADVISORY
THROUGH THIS EVENING. FOG/VSBYS HAVE BOUNCED AROUND THROUGH THE DAY
AND WILL CONTINUE TO DO SO TONIGHT AS HEAVIER RAIN MOVES THROUGH.
BUT AS TEMPS COOL SLIGHTLY THIS EVENING AND GIVEN ALL THE DENSE FOG
DRIFTING AROUND OFF THE SNOWPACK...SEE NO REASON TO CANCEL IT.

THEN...MAIN FORECAST CHALLENGE COMES LATE OVERNIGHT THROUGH SUNDAY
AS SFC LOW QUICKLY DEEPENS OVERHEAD BEFORE TRACKING INTO CANADA BY
AFTERNOON. AS THIS OCCURS...COLD AIR WILL SLAM BACK THROUGH THE
FORECAST AREA EARLY SUNDAY MORNING KNOCKING TEMPS QUICKLY DOWN FROM
THE 40S/50S INTO THE 20S/30S BY MID TO LATE MORNING AND CHANGING
REMAINING SYNOPTIC PRECIP QUICKLY FROM RAIN TO SNOW. NOT LOOKING TO
BE A BIG SNOW PRODUCER WITH PERHAPS ONLY 1-3 INCHES OF ACCUMULATION
OVER NW LOWER MICHIGAN AT BEST FROM COMBINED SYNOPTIC AND LAKE
ENHANCEMENT. PROBABLY A LITTLE BETTER SNOW ACCUMULATIONS (2-4
INCHES) WILL BE HAD ACROSS EASTERN UPPER MICHIGAN...BUT STILL SHORT
OF ANY WARNING CRITERIA.

BUT BIGGEST PROBLEM WILL RESULT FROM THE WINDS. CORE OF STRONGEST
WINDS ALOFT LOOKING TO SLIDE THROUGH THE S/E PORTION OF THE CWA
EARLY SUNDAY MORNING...AND PERHAPS SLIGHTLY AHEAD OF THE STRONGEST
COLD ADVECTION/SURGE OF MOMENTUM TO THE SFC. REGARDLESS...GIVEN THE
RAPID INTENSIFICATION OF THE SFC LOW/PRESSURE GRADIENT...THERE WILL
BE A 3 TO 6 HOUR PERIOD SUNDAY MORNING WITH WINDS GUSTING UP NEAR 40
MPH ACROSS EASTERN UPPER AND NW LOWER MICHIGAN PRODUCING SUBSTANTIAL
BLOWING SNOW AND REDUCED VSBYS....ESPECIALLY ALONG THE LAKESHORES
BEFORE THINGS SETTLE DOWN BY AFTERNOON. GIVEN THE RELATIVELY LOW
QPF/SNOW AMOUNTS AND ONLY MARGINAL LAKE CONTRIBUTIONS...OUTSIDE OF
THE IMMEDIATE LAKE SHORE AREAS STILL DONT THINK THAT STRICT BLIZZARD
CONDITIONS WILL BE ATTAINED. BUT I THINK ITS TOO CLOSE AND
CONDITIONS WILL BE TOO HAZARDOUS TO HANDLE WITH JUST AN ADVISORY.

SO FOR HEADLINES...PLAN TO HOIST   RELATIVELY SHORT LIVED WINTER
STORM WARNING FOR EASTERN UPPER AND MOST OF NW LOWER MICHIGAN TO
HANDLE THE IMPACT. WARNING WILL RUN THROUGH THE DAY ALTHOUGH
CONDITIONS MAY IMPROVE SUBSTANTIALLY ENOUGH SUNDAY AFTERNOON FOR THE
WARNING TO BE CANCELLED EARLY. FOR THE REST OF THE FORECAST
AREA...WILL SURROUND THE WARNING WITH ONE TIER OF COUNTIES IN A
WINTER WEATHER ADVISORY. REST OF THE COUNTIES IN NRN LOWER MICHIGAN
WILL GO INTO A WIND ADVISORY.

HYDRO ISSUES...LARGEST SLUG OF RAINFALL WILL COME THROUGOURS WITH AN OVERALL 1 TO 2 INCHES OF TOTAL RAINFALL
OCCURRING OVER THE LOWER PENINSULA. SNOW MELT THEN CONTINUES THROUGH
EARLY SUNDAY MORNING BEFORE TEMPS CRASH. STILL AN UNKNOWN JUST WHAT
KIND OF HYDRO RESPONSE WE WILL SEE AND CURRENT PLACEMENT OF FLOOD
WATCH APPEARS FINE GIVEN THE CURRENT AND EXPECTED HEAVIEST TOTAL
RAINFALL AND CONSIDERING OUR MOST FLOOD PRONE AREAS (S/SE COUNTIES).
WITH THAT SAID...EVEN THROUGH TEMPS WILL QUICKLY DROP BELOW FREEZING
ON SUNDAY...BEST HYDRO RESPONSE MAY LAG INTO SUNDAY ESPECIALLY ON
THE RIVERS. IN FACT...LATEST RFC RIVER FORECASTS HAVE STAGES PEAKING
LATE SUNDAY INTO MONDAY (SEE POINT SPECIFIC FLOOD WATCH ISSUED FOR
THE MANISTEE RIVER NEAR SHERMAN). FOR THAT REASON...HAVE EXTENDED
AREAL FLOOD WATCH INTO SUNDAY...AND JUST WAIT AND SEE WHAT HAPPENS.

ADAM

&&

.LONG TERM.../ISSUED AT 400 PM/...SUNDAY NIGHT AND BEYOND

REMAINDER OF THE FORECAST (SUNDAY NIGHT THROUGH NEXT SATURDAY)...
HOPE EVERYONE ENJOYED THE ONE DAY OF SPRINGLIKE CONDITIONS. WHILE IT
LOOKS LIKE THE PATTERN WILL DEAMPLIFY FOR A TIME NEXT WEEK...RIPPLES
IN THE FLOW WILL CONTINUE TO BRING CHANCES FOR MORE SNOW. THE MAIN
FORECAST CONCERNS WILL REVOLVE AROUND POPS THROUGH THE PERIOD.

SUNDAY NIGHT...STRONG SUBSIDENCE ALONG WITH LOTS OF DRY AIR (850-700
MB RH 25 PERCENT OR SO) SHOULD YIELD PARTLY STARRY CONDITIONS. LOWS
IN THE UPPER TEENS AND LOWER 20S WITH DIMINISHING WINDS.

MONDAY...ENERGY NOW JUST OFF THE BRITISH COLUMBIA COAST PER CURRENT
WATER VAPOR SATELLITE LOOP ROCKETS EASTWARD ON THE HEELS OF A 120
KNOT 250 MB JET. ECMWF/UKMET/GFS ARE ALL SUFFICIENTLY COLD FOR ALL
SNOW WHILE NAM THERMAL PROFILES SUPPORT MORE OF A MIX OF RAIN/SNOW.
WILL GO WITH MODEL CONSENSUS WHICH LINES UP WITH SURROUNDING OFFICES
AND HAVE ALL SNOW. THIS CLIPPER SYSTEM PASSES BY TO OUR NORTH BUT
MODELS ARE IN AGREEMENT THAT THERE IS ADEQUATE MOISTURE (900-700 MB
RH ABOUT 90 PERCENT) AND SOME WEAK UPWARD FORCING ACROSS THE
FORECAST AREA. THEREFORE....HAVE RAISED POPS INTO THE 40 TO 50
PERCENT RANGE. SNOWFALL ACCUMULATIONS ARE EXPECTED TO GENERALLY
RANGE FROM AROUND AN INCH NORTH TO LESS THAN A HALF INCH SOUTH.
HIGHS GENERALLY IN THE MILD 30S.

MONDAY NIGHT...COOLER AIR WILL INCREASE OVER LAKE INSTABILITY BUT
THIS WILL BE BALANCED OUT BY MORE DRY AIR (850-700 MB 25 PERCENT OR
SO). FOR NOW WILL CONTINUE WITH THE 30 POP BUT LATER SHIFTS MAY BE
ABLE TO PULL THIS. LOWS IN THE UPPER TEENS AND LOWER 20S AGAIN.

TUESDAY...A STRONGER CLIPPER SYSTEM COMES OFF THE PACIFIC AND TRACKS
FARTHER SOUTH. MODELS ARE IN AGREEMENT THAT THE BEST QPF IS ACROSS
NORTHERN MICHIGAN (A QUARTER TO A THIRD OF AN INCH) SO HAVE RAISED
POPS TO 40 TO 50. COULD SEE A GENERAL 2 TO 4 INCH SNOWFALL WITH THIS
ONE. A BIT COOLER WITH HIGHS IN THE UPPER 20S AND LOWER 30S.

WEDNESDAY THROUGH SATURDAY...LOOKS LIKE ANOTHER SHOT OF ARCTIC AIR
(-17 TO -20 C) TO END 2008. AIRMASS LOOKS ON THE DRIER SIDE THOUGH
SO JUST A CHANCE OF SNOW SHOWERS AT THIS POINT FOR WED/THU. YET A
STRONGER SYSTEM MAY AFFECT THE REGION AS EARLY AS THURSDAY NIGHT
WHICH COULD LINGER RIGHT INTO FRIDAY NIGHT. WAY TO FAR OUT TO
PROJECT SNOWFALL AMOUNTS BUT THIS WILL BE INTERESTING TO FOLLOW
THROUGH THE WEEK. HIGHS CLOSE TO SEASONABLE LEVELS (MAINLY 20S).

SULLIVAN

&&

.MARINE.../ISSUED AT 400 PM/

POTENT LOW PRESSURE SYSTEM EXPECTED TO SPIN UP OVER NRN MICHIGAN ON
SUNDAY AND WILL BRING A PERIOD OF VERY STRONG WINDS TO THE REGION...
AS COLDER AIR SLAMS BACK INTO THE STATE. SOLID GALE FORCE GUSTS WILL
BE REALIZED ACROSS ALL NEARSHORE AREAS SUNDAY. CORE OF STRONGEST
WINDS WILL SLIDE THROUGH THE SAGINAW BAY AREA INTO LAKE HURON
BRINGING THE POTENTIAL FOR STORM FORCE GUSTS FOR THE STURGEON POINT
TO ALABASTER NEARSHORE ZONE...OUT INTO THE OPEN LAKE.

ADAM

&&

.AVIATION.../ISSUED AT 1230 PM/...VALID FOR 18Z TAFS

WARM MOIST AIR CONTINUES TO SURGE OVR THE GREAT LAKES...IN ADVANCE
OF A STRONG UPPER MIDWEST STORM SYSTEM MOVING EAST. THE WARM AIR HAS
RESULTED IN IFR/LIFR CONDS IN FOG/RAIN AND STRATUS DECK THRU MUCH OF
THE MORNING. BRIEF PERIODS OF MVFR CONDS HAVE BEEN NOTED OVR NRN
MI...HOWEVER WITH DEEP SNOW PACK STILL IN PLACE AND SFC TEMPS AND
DEW PTS LINGERING IN THE UPPER 40S AND LOWER 50S...WILL CONT
IFR/LIFR CONDS OVR KPLN/KTVC/KAPN TAF SITES THIS AFTERNOON AND MUCH
OF THE OVERNIGHT PERIOD. WILL BEGIN TO IMPROVE CONDS TO MVFR SUNDAY
MORNING ACROSS KTVC/KPLN...AND KAPN IN THE AFTERNOON AS A COLD FRONT
PASSES OVER THE REGION BRINGING A RETURN TO COOLER AND DRIER
CONDITIONS. HOWEVER WINDS BEHIND THE EASTWARD MOVING SYSTEM...WILL
BE STRONG AND ANY SNOWFALL WILL GENERATE WIDESPREAD BLOWING SNOW
ACROSS KPLN/KTVC SUNDAY MORNING AND KAPN SUNDAY AFTN. WILL CONT LLWS
IN TAF SITES THRU THE EVENING. MODEL SOUNDINGS SHOWING SOUTHWEST
WINDS TO 45 KTS AT 2000FT WITH MORE STABLE SFC WINDS FROM THE S/SE
AT 10 KTS.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MIZ023-024-027>036-041-
     042.
     WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM EST SUNDAY FOR MIZ018-
     023-029-033-034.
     DENSE FOG ADVISORY UNTIL 1 AM EST SUNDAY FOR MIZ008-015>036-041-
     042.
     WINTER STORM WARNING FROM 5 AM TO 5 PM EST SUNDAY FOR MIZ008-
     015>017-019>022-025>028-031-032.
     WIND ADVISORY FROM 5 AM TO 5 PM EST SUNDAY FOR MIZ024-030-035-
     036-041-042.
LM...GALE WARNING FROM 4 AM TO 6 PM EST SUNDAY FOR LMZ323-341-342-
     344>346.
LH...GALE WARNING FROM 4 AM TO 6 PM EST SUNDAY FOR LHZ345>348.
     STORM WARNING FROM 4 AM TO 6 PM EST SUNDAY FOR LHZ349.
LS...GALE WARNING FROM 4 AM TO 6 PM EST SUNDAY FOR LSZ321-322.

&&
Hazardous weather outlook, Dec 27, 4:13 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
413 PM EST SAT DEC 27 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
281330-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
413 PM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG WILL BE FOUND ACROSS ALL OF NORTHERN MICHIGAN
THROUGH THIS EVENING. PLEASE SEE THE LATEST ADVISORY FOR FURTHER
DETAILS.

THERE IS A POTENTIAL FOR FLOODING TONIGHT THROUGH SUNDAY DUE TO THE
COMBINATION OF MODERATE TO HEAVY RAINFALL AND SNOWMELT. PLEASE SEE
FLOOD WATCH FOR FURTHER DETAILS.

VERY GUSTY WINDS AND SNOW WILL DEVELOP TOWARD MORNING ACROSS
PORTIONS OF NORTHERN LOWER MICHIGAN. PLEASE SEE LATEST WARNINGS AND
ADVISORIES FOR DETAILS.

GALE FORCE WIND GUSTS WILL DEVELOP LATE TONIGHT ACROSS PORTIONS OF
THE LAKE MICHIGAN NEARSHORE WATERS. PLEASE SEE LATEST MARINE
FORECASTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIGNIFICANTLY COLDER AIR...VERY GUSTY WINDS AND SOME ACCUMULATING
SNOW WILL SWEEP ACROSS MUCH OF NORTHERN MICHIGAN SUNDAY MORNING.
SIGNIFICANT BLOWING AND DRIFTING SNOW IS EXPECTED ACROSS EASTERN
UPPER AND MOST OF NORTHWEST LOWER MICHIGAN WITH REDUCED VISIBILITIES
AND HAZARDOUS DRIVING CONDITIONS. PLEASE SEE LATEST WARNINGS AND
ADVISORIES FOR DETAILS.

GALE FORCE WIND GUSTS ARE EXPECTED TO DEVELOP SWEEP ACROSS ALL
NEARSHORE WATERS SURROUNDING THE GREAT LAKES SUNDAY. SOME AREAS ON
LAKE HURON MAY SEE A PERIOD OF STORM FORCE GUSTS. PLEASE SEE LATEST
MARINE FORECASTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

ALL SPOTTERS...LAND BASED AND MARINE...PLEASE RELAY ALL REPORTS OF
DENSE FOG...WIND...SNOW...HEAVY RAINFALL AND FLOODING TO THE
NATIONAL WEATHER SERVICE.

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 10:24 AM ESTGale WarningAPX30 hr
Dec 27, 10:24 AM ESTStorm WarningAPX30 hr
Dec 27, 1:11 PM ESTRiver Flood WatchAPXWexford63 hr
Dec 27, 4:35 PM ESTWinter Storm WarningAPXAntrim, Benzie, Cheboygan, Crawford, Emmet, Grand Traverse and 5 more22 hr
Dec 27, 4:35 PM ESTWinter Weather AdvisoryAPXMissaukee, Montmorency, Oscoda, Presque Isle, Roscommon22 hr

Nearby

Wind Advisories in Michigan, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.